Alert archive / Colorado / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Denver/Boulder, CO

January 6, 20178 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Jan 6, 2017, 6:36 PM MST for 8 counties in Colorado. It took effect at Jan 6, 2017, 8:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 6:36 PM MST (01:36 UTC)
In effect from
Jan 6, 2017, 8:00 PM MST
Expired
Jan 7, 2017, 9:00 AM MST
In force
13 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS45 KBOU 070136
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
636 PM MST FRI JAN 6 2017

COZ042-044-046>051-071200-
/O.NEW.KBOU.WC.Y.0002.170107T0300Z-170107T1600Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF BRIGGSDALE, GROVER, PAWNEE BUTTES, 
RAYMER, STONEHAM, BRUSH, FORT MORGAN, GOODRICH, WIGGINS, AGATE, 
HUGO, LIMON, MATHESON, FORDER, KARVAL, KUTCH, PUNKIN CENTER, 
CROOK, MERINO, STERLING, PEETZ, AKRON, COPE, LAST CHANCE, OTIS, 
JULESBURG, OVID, SEDGWICK, AMHERST, HAXTUN, AND HOLYOKE
636 PM MST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WIND CHILL
ADVISORY, WHICH IS IN EFFECT UNTIL 9 AM MST SATURDAY. 

* TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND
  CONTINUE THROUGH SATURDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WINDS...SOUTHWEST 3 TO 10 MPH.

* TEMPERATURES...ZERO TO 10 BELOW.

* WIND CHILL...18 BELOW TO 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL 
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST 
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU 
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
1 follow-up statement
101 
WWUS45 KBOU 071223
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
523 AM MST SAT JAN 7 2017

COZ042-044-046>051-071600-
/O.CON.KBOU.WC.Y.0002.000000T0000Z-170107T1600Z/
NORTHEAST WELD COUNTY-MORGAN COUNTY-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF BRIGGSDALE, GROVER, PAWNEE BUTTES, 
RAYMER, STONEHAM, BRUSH, FORT MORGAN, GOODRICH, WIGGINS, AGATE, 
HUGO, LIMON, MATHESON, FORDER, KARVAL, KUTCH, PUNKIN CENTER, 
CROOK, MERINO, STERLING, PEETZ, AKRON, COPE, LAST CHANCE, OTIS, 
JULESBURG, OVID, SEDGWICK, AMHERST, HAXTUN, AND HOLYOKE
523 AM MST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* TIMING...DANGEROUS WIND CHILLS WILL CONTINUE THROUGH THE EARLY
  MORNING HOURS.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES. 

* WINDS...SOUTHWEST 5 TO 10 MPH.

* TEMPERATURES...ZERO TO 10 BELOW.

* WIND CHILL...10 BELOW TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 2:55 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 6, 2:55 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
255 PM MST Fri Jan 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MST Fri Jan 6 2017

Northwest flow aloft will prevail tonight and early Saturday.
This will keep dry and cold conditions in place. At the surface,
strong high pressure will slowly move off to the east. It will be
cold tonight, but not as cold as last night. The mountain valleys
are expected to fall well below zero with readings possibly colder
than 20 below. For the lower elevations east of the mountains,
including the Denver area. Expect lows to fall below zero to the
north and east of the Denver. The Denver Metro area (urban heat
island) will likely stay above zero tonight. On Saturday, airmass
will warm with highs climbing above freezing in the Denver area,
while 20s prevail to the north and across the plains. High clouds
will increase during the afternoon as Pacific moisture starts to
enter the state.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MST Fri Jan 6 2017

Model guidance in reasonably decent agreement this go round.
General consensus indicates a wide swath of moist pacific air
rounding the top of the upper ridge centered over the Desert
Southwest. East of the Colorado Front Range mtns...a dry...
warmer downslope flow sets up with falling pressure on the plains.
A southerly bndry layer flow on the plains will help warm
temperatures and possibly melt down a fair amount of the snow
cover. Highs Sunday on the plains 16-22 degs warmer than the day
before. Mtn highs only slightly warmer as a result of the influx
of clouds and precip thru the day. Mtn top winds will also
steadily increase through the day into the night with the nose of
a 140+ kt jet passing to our northwest. Sunday night into Monday
morning...could see a jump in snowfall intensity in the high
country with enhanced orographics as the westerly cross mtn flow
increasing. East of the mtns...formation of a high amplitude mtn
wave and the brute force of a 100-140kt west-northwest flow aloft
may combine to generate strong and gusty Chinook winds on and
near the east face of the Front Range Sunday night into Monday.
Cross sections indicate a cross mtn wind component of 75-90 kts
near mtn top level late Sunday night/Monday morning. Models also
indicate a steep downslope pressure gradient by 12z/Monday.
This could lead to several hours of high winds in and near
the foothills. For now will continue to monitor later guidance
before hoisting any high wind highlights. But this looking like a
decent high wind event.

For the remainder of the week waves of Pacific moisture in
moderate to strong undulating westerly flow aloft will continue to
keep snow in the high country forecast. East of the mtns...mild
and mostly dry conditions will dominate with a west-southwest
low-level flow. Although could see a dig in temperatures Tuesday
with cooling aloft as a shortwave trough passes by.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 255 PM MST Fri Jan 6 2017

No aviation issues expected. High pressure over the region is
expected to bring mostly clear skies and light winds through
Saturday morning. Pacific moisture will increase Saturday
afternoon bringing an increase in high clouds through 00z Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Meier
Hazardous weather outlook, Jan 6, 10:50 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MST FRI JAN 6 2017

COZ030>051-071800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE ANOTHER COLD DAY ACROSS THE AREA WITH HIGHS IN THE 15
TO 25 DEGREE RANGE ACROSS THE FRONT RANGE AND EASTERN PLAINS. THE
COLDEST LOCATIONS WILL BE THE HIGH MOUNTAIN VALLEYS WHERE IT WILL
STRUGGLE TO CLIMB ABOVE ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SNOW IN THE HIGH COUNTRY BEGINNING
SATURDAY NIGHT RIGHT THROUGH THE END OF NEXT WEEK. THE BEST CHANCE
FOR SNOW IN THE NORTHERN MOUNTAINS APPEARS TO BE ON MONDAY AND
MONDAY NIGHT WITH THE NEXT FETCH OF MOIST PACIFIC AIR.

MEANWHILE...THE FRONT RANGE AND NEARBY PLAINS SHOULD SEE PERIODS
OF GUSTY SOUTHWEST WINDS DURING THE UPCOMING WEEK THAT WILL HELP
WARM TEMPERATURES ABOVE AVERAGE AND POSSIBLY MELT MUCH OF THE SNOW
COVER. GUSTY DOWNSLOPE WINDS KNOWN AS CHINOOK WINDS MAY BE
PARTICULARLY STRONG SUNDAY NIGHT AND MONDAY IN AND NEAR THE FRONT
RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Local storm report, Jan 6, 5:39 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             N BOULDER               40.03N 105.25W
01/06/2017  M12.0 INCH       BOULDER            CO   PUBLIC

0244 PM     SNOW             1 WNW ELDORADO SPRINGS  39.93N 105.28W
01/06/2017  M13.6 INCH       BOULDER            CO   TRAINED SPOTTER

            1.08 LIQUID EQUIVALENT. STORM TOTAL 1/3-1/5.

0916 AM     SNOW             NW BROOMFIELD           39.94N 105.06W
01/06/2017  M8.6 INCH        BROOMFIELD         CO   NWS EMPLOYEE

            0.68 LIQUID EQUIVALENT

0916 AM     SNOW             3 NW SURREY RIDGE       39.53N 104.92W
01/06/2017  M3.0 INCH        DOUGLAS            CO   TRAINED SPOTTER

            2 DAY TOTAL

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:11 PM MSTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more20 hr
Jan 7, 3:22 PM MSTHigh Wind WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more20 hr

Nearby

Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.